Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 69, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 8, 2020, 7:24 PM CDT for Jackson County, La Crosse County, Trempealeau County, Wisconsin. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2020, 7:24 PM CDT (00:24 UTC)
- Expired
- Aug 8, 2020, 8:15 PM CDT
- In force
- 51 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jackson County, WI, La Crosse County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 23 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 7:24 PM CDT | HAIL 0.88 | 4 Ne New Amsterdam, WI | |
| Aug 8, 7:35 PM CDT | HAIL 1.25 | Stevenstown, WI | REPORTED VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -606 J/kg
- Mixed-layer LCL
- 2533 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -126 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
431
WUUS53 KARX 090024
SVRARX
WIC053-063-121-090115-
/O.NEW.KARX.SV.W.0069.200809T0024Z-200809T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
724 PM CDT Sat Aug 8 2020
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Northern La Crosse County in west central Wisconsin...
Southwestern Jackson County in west central Wisconsin...
Southeastern Trempealeau County in west central Wisconsin...
* Until 815 PM CDT.
* At 724 PM CDT, a severe thunderstorm was located near Galesville,
or 14 miles north of La Crescent, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
North Bend around 740 PM CDT.
Other locations impacted by this severe thunderstorm include Peacock
Hill, Mindoro Cut, Severson Coulee, Mindoro, Camp Decorah, New
Amsterdam and Stevenstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4396 9135 4404 9141 4419 9106 4399 9093
TIME...MOT...LOC 0024Z 249DEG 24KT 4404 9126
HAIL...1.00IN
WIND...60MPH
$$
Peters3 follow-up statements
084
WWUS53 KARX 090036
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
736 PM CDT Sat Aug 8 2020
WIC053-063-121-090115-
/O.CON.KARX.SV.W.0069.000000T0000Z-200809T0115Z/
La Crosse WI-Jackson WI-Trempealeau WI-
736 PM CDT Sat Aug 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHERN LA CROSSE...SOUTHWESTERN JACKSON AND SOUTHEASTERN
TREMPEALEAU COUNTIES...
At 735 PM CDT, a severe thunderstorm was located near North Bend, or
17 miles northeast of La Crescent, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
North Bend around 740 PM CDT.
Other locations impacted by this severe thunderstorm include County
Roads M And W, Peacock Hill, Mindoro Cut, Severson Coulee, Mindoro,
Camp Decorah and Stevenstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4396 9129 4406 9137 4419 9106 4399 9093
TIME...MOT...LOC 0035Z 249DEG 24KT 4407 9116
HAIL...1.00IN
WIND...60MPH
$$
Peters182
WWUS53 KARX 090046
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
746 PM CDT Sat Aug 8 2020
WIC053-063-121-090115-
/O.CON.KARX.SV.W.0069.000000T0000Z-200809T0115Z/
La Crosse WI-Jackson WI-Trempealeau WI-
746 PM CDT Sat Aug 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN LA CROSSE...SOUTHWESTERN JACKSON AND SOUTHEASTERN
TREMPEALEAU COUNTIES...
At 745 PM CDT, a severe thunderstorm was located over North Bend, or
16 miles northwest of Sparta, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern La Crosse, southwestern Jackson and southeastern
Trempealeau Counties, including the following locations... Peacock
Hill, Mindoro, Camp Decorah, Stevenstown, Council Bay, Burr Oak and
Camp Ehawee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4399 9124 4408 9133 4419 9106 4399 9093
TIME...MOT...LOC 0045Z 249DEG 24KT 4409 9107
HAIL...1.00IN
WIND...60MPH
$$
Peters012
WWUS53 KARX 090058
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
758 PM CDT Sat Aug 8 2020
WIC121-090107-
/O.CAN.KARX.SV.W.0069.000000T0000Z-200809T0115Z/
Trempealeau WI-
758 PM CDT Sat Aug 8 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TREMPEALEAU
COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4402 9109 4410 9115 4415 9115 4419 9106
4402 9095
TIME...MOT...LOC 0057Z 249DEG 24KT 4412 9097
$$
WIC053-063-090115-
/O.CON.KARX.SV.W.0069.000000T0000Z-200809T0115Z/
La Crosse WI-Jackson WI-
758 PM CDT Sat Aug 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN LA CROSSE AND SOUTHWESTERN JACKSON COUNTIES...
At 757 PM CDT, a severe thunderstorm was located 7 miles west of
Cataract, or 13 miles southwest of Black River Falls, moving east at
30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern La Crosse and southwestern Jackson Counties, including
the following locations... Burr Oak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4402 9109 4410 9115 4415 9115 4419 9106
4402 9095
TIME...MOT...LOC 0057Z 249DEG 24KT 4412 9097
HAIL...1.00IN
WIND...60MPH
$$
PetersWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 6:47 PM CDT, 37 minutes earlier.
Area forecast discussion, Aug 8, 6:47 PM CDT, 37 minutes before
Area Forecast Discussion...UPDATED National Weather Service La Crosse WI 647 PM CDT Sat Aug 8 2020 .SHORT TERM...(This evening through Sunday) Issued at 325 PM CDT Sat Aug 8 2020 Forecast concerns through Sunday will be lingering storms toward Juneau and Adams counties this afternoon and how the thunderstorms in west central MN move east...then evolution of storms over the Central Plains later today and tonight and into our area late Sunday morning and afternoon along with the severe weather potential. The 500mb trough over the Upper Peninsula of Michigan indeed produced a convective complex across northern Minnesota that dropped southeast into Wisconsin through 12Z. The bulk of the activity was northeast of the forecast area, however the Medford AWOS did pick up 0.46". Some trailing shortwave energy combined with convergence along a boundary that was over southern MN toward Jackson Co. WI produced some agitated cumulus a little before 9am. Over time...scattered thunderstorms formed in west to east fashion where moisture was pooled. Coverage was limited to the southwest where the forcing was weaker and the cap stronger. Storms were mostly sub- severe with small hail and lightning, however we did have isolated storms that produced nickel-sized hail near Warrens in Monroe county. The latest water vapor satellite imagery shows the cluster of storms in southwest and north central Minnesota with some new development closer to the surface front in eastern South Dakota. The CAMs and operational models had a tough time with the convection this morning with a wide variety of solutions. Looking at the CAMs for the rest of this afternoon into this evening...they are mostly dry with a few peppering cells across the northern central part of the forecast area and others developing storms across parts of our northeast Iowa and Wisconsin Co. with the subtle shortwave moving east. The cluster has been persistent since about 15Z near Carpenter SD and is traveling east at around 32kts. The subjective surface map and visible satellite showed a couple of potential boundaries and a possible gravity wave across southern Minnesota earlier today. Farther south into northeast Iowa and southwest Wisconsin, there may be another boundary. The shortwave is moving into a very unstable environment and steep lapse rates of 8.5 to 9 deg C. in place. 700mb moisture appears pool through around 22Z toward our forecast area then is forecast to decrease farther east. Not confident the models have this correct and will continue with chance pops with the shortwave between now and 01Z. Unsure if additional storms can develop after 01Z but will maintain isolated mention in the vicinity of the wave. SPC has the higher risk for severe storms just west of our area, however should storms maintain themselves, they could produce damaging winds and large hail. The precipitable water environment is high as well...thus any storms will be capable of putting down locally heavy rains. The area is in need of rainfall and the wave progressive. The marginal areas for excessive rainfall today and Sunday just clip our northern counties north of I90. A shortwave trough in Western High Plains will move into Minnesota overnight gradually pushing into the forecast area later Sunday morning into Sunday afternoon. The stronger frontogenesis remains west of our area tonight and north of our area during the day Sunday. Do increase pops late Sunday morning into Sunday afternoon with the pre-frontal trough. Forecast soundings show a continued moderate to high instability around 4000J/kg with very steep lapse rates. Hodographs do have some sfc -3km SRH of 150-200m2/s2, thus all hazards would be possible. The slight risk from SPC was expanded to cover the entire forecast area. .LONG TERM...(Sunday night through Saturday) Issued at 325 PM CDT Sat Aug 8 2020 Showers and storms look to linger into Sunday evening-night, with a few strong to severe possible. A cold front will slide through the local area late Sunday night, with surface high pressure building in it's wake. The front will act to bring more comfortable weather to the area to start the new work week as lower dewpoints filter in. Some remnant showers may persist on Monday mainly across areas to the south as the front exits east. Pretty quiet with seasonable temperatures through Tuesday, but occasional chances for showers and storms return midweek onward as a few shortwave troughs move through the area. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 636 PM CDT Sat Aug 8 2020 Unsettled weather will persist through the TAF period. High humidity and hot temperatures will result in an unstable air mass and periods of storms through the next 24 hours. The strongest storms and most organized convection are expected Sunday, mainly in the afternoon and evening as a front nears the area. Outside of storms, MVFR ceilings and visibility are expected much of tonight, improving to VFR (again, outside of storms) by midday Sunday. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Zapotocny LONG TERM...NB AVIATION...DMD
Hazardous weather outlook, Aug 8, 12:01 PM CDT, 7 hours 23 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1201 PM CDT Sat Aug 8 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-091715- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1201 PM CDT Sat Aug 8 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered storms are possible. Stronger storms could produce gusty winds, hail and locally heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered storms are expected Sunday. Some could become severe during the afternoon and evening, with a higher risk currently lying north of Interstate 90. Threats include damaging winds, hail and locally heavy rain. Sunday will also be warm and humid with heat indices in the 90s. There are additional storm chances for Wednesday into Friday. It is too early to determine if there would be a severe threat. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed Sunday. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Zapotocny nofwd
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:01 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, La Crosse, Monroe | 44 min |
| Aug 8, 8:22 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 53 min |
| Aug 9, 1:55 PM CDT | Special Weather Statement | ARX | Crawford, Grant, Richland | 65 min |
| Aug 9, 2:50 PM CDT | Special Weather Statement | ARX | Richland | 25 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.